ADVERTISEMENT
Advertise

Content

List volumes - List articles in this issue

Clinical Report

Profile and Pattern of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in a General Hospital in Singapore: Treatment Outcomes

doi: 10.2340/00015555-1169

Abstract:

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, but potentially life-threatening, reactions to medications. Both conditions have significant morbidity and mortality. The aim of this study was to document the epidemiological features, aetiologies, treatment and clinical outcomes of retrospectively reviewed data of all patients with SJS or TEN treated from January 2004 to November 2010 in a general hospital. There were 18 cases of SJS, seven cases of SJS/TEN overlap and three cases of TEN. Mean age was 50.6 years, with a range of 13–85 years. The male/female ratio was 1. Drugs accounted for 26 cases; one case was caused by Neisseria gonorrhoea infection. Anti-convulsants (35.7%) were the most common implicated drugs followed by antibiotics (28.5%), non-steroidal anti-inflammatory drugs (NSAIDS) (14.3%), allopurinol (7.1%) and traditional Chinese medication (7.1%). In seven cases, multiple drugs were implicated. Most SJS cases (88%) were treated with corticosteroids, of which 61% were given high-dose systemic corticosteroids. No infective complications were observed. Six out of the seven SJS/TEN overlap syndrome and all three TEN cases were given intravenous immunoglobulins. One patient with TEN died. In conclusion, anti-convulsants, especially carbamazepine, were the most frequently implicated drugs, followed by antibiotics and NSAIDS. High-dose corticosteroids were effective in SJS, whereas intra­venous immunoglobulin were useful in TEN and SJS/TEN overlap syndrome.

Authors:

Siew-Kiang Tan, Yong-Kwang Tay

References

  • French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int 2006; 55: 9–16.
  • Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol 1993; 129: 92–96.
  • Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Incidence, management and prevention. Drug Saf 1995; 13: 56–68.
  • Rzany B, Mockenhaupt M, Stocker U, Hamouda O, Schöpf E. Incidence of Stevens-Johnson syndrome and toxic epidermal necrolysis in patients with the acquired immunodeficiency syndrome in Germany. Arch Dermatol 1993; 129: 1059.
  • Fagot JP, Mockenhaupt M, Bouwes-Bavinck JN, Naldi L, Viboud C, Roujeau JC; EuroSCAR Study Group. Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. AIDS 2001; 15: 1843–1848.
  • Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994; 331: 1272–1285.
  • Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein P. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol 2000; 115: 149–153.
  • Fritsch P. European Dermatology Forum: skin diseases in Europe. Skin diseases with a high public health impact: toxic epidermal necrolysis and Stevens-Johnson syndrome. Eur J Dermatol 2008; 18: 216–217.
  • Yamane Y, Aihara M, Ikezawa Z. Analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis in Japan from 2000 to 2006. Allergol Int 2007; 56: 419–425.
  • Saka B, Kombate K, Mouhari-Toure A, Akakpo S, Tchangaï-Walla K, Pitché P. Stevens-Johnson syndrome and toxic epidermal necrolysis in a teaching hospital in Lomé, Togo: retrospective study of 89 cases. Med Trop (Mars) 2010; 70: 255–258.
  • Man CB, Kwan P, Baum L, Yu E, Lau KM, Cheng AS, et al. Association between HLA-B*1502 Allele and antiepileptic drug-induced cutaneous reactions in Han Chinese. Epilepsia 2007; 48: 1015–1018.
  • Tassaneeyakul W, Tiamkao S, Jantararoungtong T, Chen P, Lin SY, Chen WH, et al. Association between HLA-B*1502 and carbamazepine-induced severe cutaneous adverse drug reactions in a Thai population. Epilepsia 2010; 51: 926–930.
  • Mehta TY, Prajapati LM, Mittal B, Joshi CG, Sheth JJ, Patel DB, et al. Association of HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome among Indians. Indian J Dermatol Venereal Leprol 2009; 75: 579–582.
  • Chang CC, Too CL, Murad S, Hussein S. Association of HLA-B*1502 with carbamazepine-induced toxic epidermal necrolysis and Stevens-Johnson syndrome in Malaysian population. Proceeding in 7th Asian-Oceanian Epilepsy Congress, Xiamen. 2008.
  • Hung SI, Chung WH, Liu ZS, Chen CH, Hsih MS, Hui RC, et al. Common risk allele in aromatic antiepileptic-drug induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Han Chinese. Pharmacogenomics 2010; 11: 349–356.
  • Halevy S, Ghislain PD, Mockenhaupt M, Fagot JP, Bouwes Bavinck JN, Sidoroff A, et al. Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol 2008; 58: 25–32.
  • Lonjou C, Thomas L, Borot N, Ledger N, de Toma C, LeLouet H, et al. A marker for Stevens-Johnson syndrome: ethnicity matters. Pharmacogenomics J 2006; 6: 265–266.
  • Kaniwa N, Saito Y, Aihara M, Matsunaga K, Tohkin M, Kurose K, et al. HLA-B locus in Japanese patients with anti-epileptics and allopurinol-related Steven-Johnson syndrome and toxic epidermal necrolysis. Pharmacogenetics 2008; 9: 1617–1622.
  • Lonjou C, Borot N, Sekula P, Ledger N, Thomas L, Halevy S, et al. A European study of HLA-B in Stevens-Johnson syndrome and toxic epidermal necrolysis related to five high-risk drugs. Pharmacogenet Genomics 2008; 18: 99–107.
  • Hung SI, Chung WH, Liou LB, Chu CC, Lim M, Huang HP, et al. HLA-B*5801 allele as a genetic marker for severe cutaneous adverse reactions caused by allopurinol. Proc Natl Acad Sci U S A 2005; 102: 4134–4139.
  • Tassaneeyakul W, Jantararoungtong T, Chen P, Lin PY Tiamkao S, Khunarkornsiri U, et al. Strong association between HLA-B*5801 and allopurinol-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in a Thai population. Pharmacogenet Genomics 2009; 19: 704–709.
  • Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bouwes Bavinck JN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol 2008; 128: 35–44.
  • Viard I, Wehrli P, Bullani R, Schneider P, Holler N, Salomon D, et al. Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin. Science 1998; 282: 490–493.
  • Chave TA, Mortimer NJ, Sladden MJ, Hall AP, Hutchinson PE. Toxic epidermal necrolysis: current evidence, practical management and future directions. Br J Dermatol 2005; 153: 241–253.
  • Wolkenstein P, Latarjet J, Roujeau J-C, Duguet C, Boudeau S, Vaillant L, et al. Randomised comparison of thalidomide versus placebo in toxic epidermal necrolysis. Lancet 1998; 352: 1586.
  • Lerner LH, Qureshi AA, Reddy BV, Lerner EA. Nitric oxide synthase in toxic epidermal necrolysis and Stevens-Johnson syndrome. J Invest Dermatol 2000; 114: 196.
  • Posadas SJ, Padial A, Torres MJ, Mayorga C, Leyva L, Sanchez E, et al. Delayed reactions to drugs show levels of perforin, granzyme B, and Fas-L to be related to disease severity. J Allergy Clin Immunol 2002; 118: 728.
  • Chung WH, Hung SI, Yang JY, Su SC, Huang SP, Wei CY, et al. Garnulysin is a key mediator for disseminated keratinocyte death in Stevens Johnson syndrome and toxic epidermal necrolysis. Nat Med 2008; 14: 1343–1350.
  • Mukasa Y, Craven N. Management of toxic epidermal necrolysis and related syndromes. Postgrad Med J 2008; 84: 60–65.
  • Hynes AY, Kafkala C, Daoud YJ, Foster CS. Controversy in the use of high-dose systemic steroids in the acute care of patients with Stevens-Johnson syndrome. Int Ophthalmol Clin 2005; 45: 25–48.
  • Yamane Y, Aihara M, Tatewaki S, Matsukura S, Kanbara T, Yamakawa Y, et al. Analysis of treatments and deceased cases of severe adverse drug reactions – analysis of 46 cases of Stevens-Johnson syndrome and toxic epidermal necrolysis. Aerugi 2009; 58: 537–547.
  • Kardaun SH, Jonkman MF. Dexamethasone pulse therapy for Stevens-Johnson syndrome/toxic epidermal necrolysis. Acta Derm Venereol 2007; 87: 144–148.
  • French LE, Trent JT, Kerdel FA. Use of intravenous immunoglobulin in toxic epidermal necrolysis and Stevens-Johnson syndrome: our current understanding. Int Immunopharmacol 2006; 6: 543–549.
  • Mittmann N, Chan B, Knowles S, Cosentino L, Shear N. Intravenous immunoglobulin use in patients with toxic epidermal necrolysis and Stevens-Johnson syndrome. Am J Clin Dermatol 2006; 7: 359–368.
  • Chen J, Wang B, Zeng Y, Xu H. High-dose intravenous immunoglobulins in the treatment of Stevens-Johnson syndrome and toxic epidermal necrolysis in Chinese patients: a retrospective study of 82 cases. Eur J Dermatol 2010; 20: 743–737.
  • Khalili B, Bahna SL. Pathogenesis and recent therapeutic trends in Stevens-Johnson syndrome and toxic epidermal necrolysis. Ann Allergy Asthma Immunol 2006; 97: 272–280.
  • Bachot N, Reviz J, Roujeau JC. Intravenous immunoglobulin treatment for Stevens-Johnson syndrome and toxic epidermal necrolysis: a prospective noncomparative study showing no benefit on mortality or progression. Arch Dermatol 2003; 139: 33–36.
  • Brown KM, Silver GM, Halerz M, Walaszek P, Sandroni A, Gamelli RL. Toxic epidermal necrolysis: does immunoglobulin make a difference? J Burn Care Rehabil 2004; 25: 81–88.
  • Related articles

    There are no related articles.


    Share with your friends





    Actions


    Abstract

    Full text

    PDF

    Supplementary


    There is no supplementary for this article.

    Print information


    Volume 92, Issue 1

    DOI: 10.2340/00015555-1169

    Pages: 62-66

    View at PubMed